Hypertension, IBS, Hip Fracture and Multiple Meds

Asian Woman Reading Newspaper

Two ways to avoid using drugs in the New Year: Lowering high blood pressure is a family affair and a nerve stimulator relieves the pain of IBS. Plus a bonus — 21 drugs that increase the risk of falls and subsequent hip fractures in seniors. Check the list!

Hypertension, Blood Pressure 

What’s more effective than medicine for high blood pressure? Family support and local, non-physician health workers (NPHW) working together lowered blood pressure more successfully than the present medical strategies, according to new research. 

In the trial, NPHW worked with the families of patients to incorporate lifestyle changes and treatment into daily lives. Nearly 1,400 people in Colombia and Malaysia were followed for a year and experienced twice the reduction in cardiovascular disease risk, such as cholesterol levels and blood pressure, than those with typical medical care. 

A community-based comprehensive intervention to reduce cardiovascular risk in hypertension (HOPE 4): a cluster-randomised controlled trial – The Lancet – Sept 2, 2019 

IBS and Nerve Stimulator 

The FDA approved a medical device that reduces abdominal pain. It was approved for patients ages 11-18. A small electrical nerve stimulator is placed behind the child’s ear. It stimulates brain areas that process pain. 

In a test group of only 50, about half used the IBM-Stim device and half used a fake device. All 50 were also given the usual medical treatment including pain medications. Pain was measured for three weeks and the device showed greater improvement in all measures of pain: worst abdominal pain, usual pain and pain frequency and severity duration scores. The device outperformed the placebo device in each week of the three weeks.  

Stimulation Device for Pediatric IBS Pain Wins FDA Nod – MedPage Today June 7, 2019 

Two Prescriptions = Hip Fracture 

21 commonly prescribed drugs are known to increase risk for falls resulting in bone fractures among seniors because they can cause one or more of the following: sedation, loss of balance, dizziness, visual disturbance, muscle weakening, and hypotension (low blood pressure). This study attempted to gauge how using two or more of the drugs on the list increases the risk for fractures. 

Association of Receiving Multiple, Concurrent Fracture-Associated Drugs With Hip Fracture Risk JAMA Geriatrics, Nov 13, 2019


Suzanne B. Robotti

Suzanne B. Robotti

Suzanne Robotti founded MedShadow Foundation in 2012. Learn more about Su and her mission.


Did you find this article helpful?


Latest News

Breaking News – EpiPen Malfunction

Breaking News – EpiPen Malfunction

Just released from the FDA – Pfizer has informed the FDA that they are aware of several continuing problems that people are having using the EpiPen (epinephrine) and EpiPen Jr (epinephrine) auto-injectors and generic versions. Some of the problems are from user error and some from EpiPen malfunction. Here are…

ACE Inhibitors in the Time of Coronavirus

ACE Inhibitors in the Time of Coronavirus

Are you worried about ACE inhibitors and coronavirus? You may be hearing that one of the entry methods for the coronavirus in humans is by attaching to the ACE-2 enzyme. This has raised alarms among those with heart disease who use ACE inhibitors (with names ending in -pril, such as…

  • Advertisement